Alabama, 2010

Damaging Wind in Alabama, September 21, 2010

September 21, 2010 · NWS HUN · 1 event in 1 county or zone

An isolated thunderstorm knocked trees and powerlines down in Boaz. A sign was also blown down onto a car at a local dealership.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated thunderstorm knocked trees and powerlines down in Boaz. A sign was also blown down onto a car at a local dealership.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 21, 11:30 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 21, 11:30 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1230 AM CDT TUE SEP 21 2010

.UPDATE...
18Z AVIATION FORECAST.

&&

.AVIATION...
STRONG DAYTIME HEATING WILL BE RESULT IN CU/TCU ACROSS THE REGION
THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. CHANCES ARE TOO LOW TO DENOTE TIMING...BUT
HAVE PUT CB FOR BOTH KMSL/KHSV FOR 20Z THROUGH DUSK. HAVE LEFT FOG
OUT OF THE EXTENDED...HOWEVER IT WILL BE MORE PROBLEMATIC IF RAIN
FALLS ON OR NEAR A TAF SITE.

&&

.DISCUSSION...  /ISSUED  1035 AM CDT TUE SEP 21 2010/
COMPARED TO YESTERDAY...UPPER LEVEL RIDGING HAS SHIFTED SOMEWHAT
FURTHER TO THE EAST...PLACING THE FORECAST AREA IN A SOUTHERLY UPPER
FLOW. THE SURFACE WAS CENTERED OVER THE MID ATLANTIC. A WEAK TROUGH
WAS NOTED EXTENDING WEST-EAST FROM NORTH CENTRAL MISSISSIPPI TO
CENTRAL GEORGIA. GIVEN THE SOUTHERLY FLOW IN THE LOWER AND MIDDLE
LEVELS...THIS BOUNDARY SHOULD BE SITUATED OVER THE TENNESSEE VALLEY
THIS AFTERNOON AND EVENING. 10 AM TEMPS THUS FAR HAVE WARMED INTO
THE MID 80S. VISIBLE SATELLITE SHOWED CUMULUS/STRATA-CU FORMING
MAINLY IN THE VICINITY OF THE HIGHER TERRAIN OF NE ALABAMA.

WITH MORE VERY WARM TO HOT HIGH TEMPERATURES EXPECTED TODAY...THE
RESULTING INSTABILITY MAY RESULT IN A SLIGHT CHANCE FOR SHOWERS/
THUNDERSTORMS THIS AFTERNOON AND EVENING. GREATER CONCENTRATIONS OF
CUMULUS ARE EXPECTED OVER THE NEXT HOUR OR SO...AS TEMPS WARM TO
CONVECTIVE LEVELS AROUND 90. PREVIOUS OUTPUT FROM THE NSSL WRF AND
OUR LOCAL WRF SHOW CONVECTION BEGINNING ACROSS THIS REGION DURING
THE EARLY AFTERNOON. OUTPUT FROM THE NEWER RUC AND NAM ALSO SHOW
ISOLATED STORMS FIRING...THEREFORE NO CHANGES ARE NEEDED. MAIN RISK
FROM STORMS THIS AFTERNOON AND EARLY EVENING WILL BE GUSTY WINDS.

&&

.CLIMATE...
WITH TWO DAYS LEFT (TODAY AND TOMORROW) UNTIL THE END OF
ASTRONOMICAL SUMMER...IT LOOKS AS THOUGH 2010 WILL FINISH AS THE
WARMEST SUMMER ON RECORD AT HUNTSVILLE AND PROBABLY THE 2ND WARMEST
AT MUSCLE SHOALS. BOTH LOCATIONS WILL LIKELY FINISH 2ND BEHIND
1954...WITH THE MOST NUMBER OF DAYS AT OR ABOVE 90 DEGREES.
HUNTSVILLE WILL CERTAINLY FINISH FIRST WITH THE GREATEST NUMBER OF
DAYS WITH MORNING LOWS AT 70 DEGREES OR ABOVE...WHILE MUSCLE SHOALS
WILL LIKELY FINISH THIRD FOR THIS STATISTIC.

ON ANOTHER NOTE...THE 100 DEGREES AT MUSCLE SHOALS YESTERDAY WAS
TIED WITH THE 2ND LATEST OCCURRENCE OF 100 DEGREE TEMPERATURES ON
RECORD THERE. THE LATEST OCCURRENCE OF TEMPERATURES AT OR ABOVE 100
DEGREES WAS ON SEPTEMBER 24TH 1931...WHEN THE MERCURY TOPPED OUT AT
100. THE OTHER DATE WAS THE 101 DEGREE RECORD FOR SEPTEMBER
20TH...WHICH OCCURRED IN 1925.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DISCUSSION/AVIATION...RSB
CLIMATE...KDW/JE
Hazardous weather outlook, Sep 21, 11:50 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 PM CDT TUE SEP 21 2010

ALZ001>010-016-TNZ076-096-097-220030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1250 PM CDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. MAIN RISKS INCLUDE
BRIEF GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN ISOLATED THUNDERSTORM AGAIN CANNOT BE RULED OUT ON WEDNESDAY
AFTERNOON...MAINLY IN THE HIGHER ELEVATIONS OF NORTHEASTERN ALABAMA
AND SOUTHERN MIDDLE TENNESSEE.

SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE UPCOMING WEEKEND...
AS A COLD FRONT MOVES ACROSS THE TENNESSEE VALLEY. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

RSB

The radar

The Northeast Alabama radar (KHTX), 82 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
September 21, 12:33 PM CST to 12:38 PM CST
Where
Marshall County, 0.62 mi E of Boaz
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
34.199, -86.159

A large sign was blown down onto a car on Mill Street in Boaz at a shopping complex. Tree limbs and power lines were knocked down along Highway 168 and other parts of Boaz which knocked out power to traffic signals. This prompted city police and officials to direct traffic and clear city streets. Witnesses remarked that the winds lasted only a brief period, a minute or less. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251997.